This is Your Brain Off Drugs

I went off antidepressants October 3. It’d been a long-standing goal of mine, not because there’s anything wrong with taking them–quite the contrary, in fact–but because I thought, or at least hoped, I’d gotten to a point where I no longer needed them.

I’d like to say this story has a happy ending, and maybe it does–but not yet. Maybe that’s because, in the eight weeks since going off antidepressants, I haven’t stopped moving, and I think I need some actual downtime in order for my brain to fully finish resetting. Or maybe it’s because I shouldn’t have gone off them; maybe I’ll need to be on antidepressants, at least in some form, for the rest of my life. I’ve been grappling with that possibility lately.

Here’s how we got to this point.

I started taking antidepressants in 2007, and together with cognitive behaviour therapy they’ve formed one of my first lines of defense against OCD. Earlier this year my friend Graham introduced me to a company called USANA, whose products had an immediate galvanizing effect on my mental health: within days my anxiety symptoms were completely gone. I was also eating better than ever, an unexpected benefit of dating a vegetarian. I’d been toying with the idea of halving my dosages by the end of 2014, but these twin developments convinced me to push further, that total withdrawal from antidepressants was within reach. I began tapering my dosage in mid-June under the watchful eye of my psychiatrist, who told me to monitor my symptoms for three months and then, if I was still feeling good, to stop completely. By early October I was feeling great, and when a long weekend cropped up during a work trip to Toronto I decided to go for it.

Day one was fine. Day two was okay. Day three was bad. Day four? Day four was hellish. Day four was when the withdrawal symptoms really kicked in. Strangely enough I hadn’t really anticipated the possibility of negative side effects, yet they were myriad and surprisingly aggressive. I figured insomnia would be one of them, since one of my antidepressants was a sleeping aid, and it was. But what I didn’t reckon for was the nausea, dizziness, obsessive thoughts, or general sense of dread (not to mention some of the weirder side effects, like the inability to eat dairy or an itchy scalp; no, the latter wasn’t actually dandruff). I think I was so focused on the end goal I never really stopped to consider the potential pitfalls. It took the better part of two weeks for the worst symptoms to abate. All the while I was working full-time, planning a three-week international work trip, and spending as much time as possible with Sam who, in case you didn’t know, lives in Toronto.

I was fine in the Middle East, which surprised me given I worked over a hundred hours’ overtime in less than three weeks. But then, when I landed in Canada, I started to experience anxiety for the first time in months. These symptoms have likely been exacerbated by jetlag: I’ve been back for two weeks and I’m still waking up at all hours of the night. Or maybe–likely, even–they’re happening because I stopped taking medication. Maybe my body’s still adjusting.

Maybe I shouldn’t have stopped. Maybe I’ll have to reverse course; maybe I’ll be on antidepressants forever. In truth, I don’t know what’ll happen next.

But here’s what I do know: I’m giving myself til April–six months–to see if I can get back to where I was in October. If, at that point, I’m not feeling markedly better I’ll consider going back on medication. I’ve fought too hard to reverse course after a few rough weeks. But I’m not going to be an idiot about it, either. As ever with OCD–as ever with life, really–it’s all about taking things one day at a time.

Advertisements

One thought on “This is Your Brain Off Drugs

  1. Pingback: Back to the Shack | Stuff and Nonsense

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s